• Users Online: 702
  • Home
  • Print this page
  • Email this page
Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 


 
 Table of Contents  
CASE REPORT
Year : 2015  |  Volume : 12  |  Issue : 2  |  Page : 145-147

Acute pulmonary embolism after the use of pegylated interferon and ribavirin


1 Department of Cardiology, Siyami Ersek Thoracic and Cardiovascular Surgery Center, Training and Research Hospital, Istanbul, Turkey
2 Department of Cardiology, Sakarya University, Faculty of Medicine, Sakarya, Turkey
3 Department of Radiology, Sakarya University, Faculty of Medicine, Sakarya, Turkey

Date of Web Publication30-Jul-2015

Correspondence Address:
Altug Osken
19 Mayis Mah. Bayar Cad. Ipek Apt. No: 9/5, Kozyatagi, Kad?koy, Istanbul - 34742
Turkey
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0189-7969.152033

Rights and Permissions
  Abstract 

Liver disease may lead to both reduced and increased risk of venous thromboembolism (VTE) caused by the changes in the coagulation cascade. We present a case of pulmonary embolism after the use of pegylated interferon (peg-IFN) plus ribavirin for treatment of chronic hepatitis C (CHC). Echocardiography revealed thrombus imaging in the pulmonary bifurcation zone and the patient treated successfully with thrombolytic therapy. Hemostatic work up showed no significant abnormalities. In the absence of underlying diseases and predisposing factors, drug interactions and incidental co-existence of pulmonary embolism should be kept in mind.

Keywords: Hepatitis C virus, pegylated interferon, pulmonary embolism, ribavirin


How to cite this article:
Osken A, Akdemir R, Gunduz Y, Gunduz H. Acute pulmonary embolism after the use of pegylated interferon and ribavirin. Nig J Cardiol 2015;12:145-7

How to cite this URL:
Osken A, Akdemir R, Gunduz Y, Gunduz H. Acute pulmonary embolism after the use of pegylated interferon and ribavirin. Nig J Cardiol [serial online] 2015 [cited 2021 Jul 24];12:145-7. Available from: https://www.nigjcardiol.org/text.asp?2015/12/2/145/152033


  Introduction Top


It is known that more than 200 million people worldwide are infected with hepatitis C virus. In our country, chronic hepatitis C (CHC) infection prevalence is thought to be less than 1% and constitutes about 30% of chronic liver diseases. The previous studies reported that CHC patients have some changes in thrombotic risk factors. Patients with chronic liver diseases especially cirrhosis are at higher risk of venous thromboembolism (VTE). [1] Therefore, limited data are available in the literature about CHC infection. [2] Thrombotic complications of treatment with antipsychotic drugs and hormone replacement therapies are well described, [3],[4] but few case studies have been published about antiviral therapies. [5],[6]


  Case report Top


A 46-year-old woman was admitted to the emergency room with complaints of shortness of breath and progressive pleuritic pain for 5 days. She was diagnosed as chronic viral hepatitis C infection 15 days ago and HCV RNA and genotype 1a was positive. She was started pegylated interferon alpha-2a (peg-IFN-α-2a; 180 μg/week) and ribavirin (1,000 mg once daily) treatment. Previous liver function tests, coagulation parameters, alpha fetoprotein levels, and abdominal ultrasound were normal. On emergency examination, blood pressure was 150/80 mmHg, respiratory rate was 24/min, and heart rate was 124 beats/min with regular sinus rhythm. Cardiovascular and respiratory examinations were normal, the skin was cold and moist. Electrocardiography revealed sinus tachycardia, arterial blood gas analysis presented hypoxia, hypocapnia, and respiratory alkalosis. With the statement of hypotension and shock, preliminary diagnosis of pulmonary embolism was considered because of the high clinical probability and immediately admitted to the coronary care unit. Due to unstable hemodynamic status, Pulmonary computed tomography (CT) angiographic imaging could not be done. Bedside echocardiography revealed normal systolic function, normal systolic pulmonary arterial pressure, and right heart chambers [Figure 1]. However, 2.2 × 1.5 mm size of pulmonary arterial thrombus were observed at the level of the bifurcation [Figure 2]. A 300 mg acetylsalicylic acid and enoxaparin 1.0 mg/kg twice daily was started. Because of the coexistence of 80% O 2 saturation and hemodynamically unstable status with respiratory distress, she was treated with alteplase 100 mg/2 h. She was relieved at the clinical follow-up. Control echocardiography revealed that thrombus image was disappeared [Figure 3]. After successful thrombolytic therapy, warfarin 5 mg once daily was started and the patient was discharged after reaching optimal International normalized ratio (INR) levels. In the post-discharge examinations; protein C, protein S, antithrombin 3, and factor XIII levels were normal. In genetic analyses, factor 5 Leiden and prothrombin mutations were not found.
Figure 1: Initial bedside echocardiography that shows normal right heart chambers

Click here to view
Figure 2: Pulmonary arterial thrombus with a size of 2.2 × 1.5 mm at the level of the bifurcation

Click here to view
Figure 3: Echocardiographic view of showing the absence of pulmonary arterial bifurcation after thrombolytic therapy

Click here to view



  Discussion Top


Pulmonary embolism is a serious disease that caused by preparative predisposing factors in particular depending on the underlying hemostatic disorders. Detailed research should be conducted in patients who had a history of pulmonary embolism and survived after successful treatment. We aimed to present this interesting pulmonary embolism case which developed immediately after the initiation of peg-IFN which is antiviral agent in the absence of known predisposing factors. In the literature, there are a few studies about thrombotic events in patients with chronic hepatitis. As in our case, Elikowski et al., presented a case of pulmonary embolism preceded by symptoms of respiratory system infection which occurred after 6 months of combination therapy with peg-IFN-α and ribavirin. [5] Also, Okuse et al., presented a patient with chronic hepatitis infection and deep vein thrombosis after the antiviral therapy. [6]

Papatheodoridis et al., searched about thrombophilic and coagulation factors in patients with a history of venous thrombosis who diagnosed with chronic hepatitis B or C and took antiviral therapy in the last 6 months. They showed that thrombotic risk factors were frequently detected in patients with chronic viral hepatitis and the presence of one or more significant factors were associated with more advanced fibrosis. [2] We could not find any abnormal changes in hemostatic parameters so that we associated development of pulmonary embolism with drug use.


  Conclusion Top


In the absence of underlying diseases and predisposing factors, drug interactions, and incidental coexistence of pulmonary embolism should be kept in mind.

 
  References Top

1.
Wu H, Nguyen GC. Liver cirrhosis is associated with venous thromboembolism among hospitalized patients in a nationwide US study. Clin Gastroenterol Hepatol 2010;8:800-5.  Back to cited text no. 1
    
2.
Papatheodoridis GV, Papakonstantinou E, Andrioti E, Cholongitas E, Petraki K, Kontopoulou I, et al. Thrombotic risk factors and extent of liver fibrosis in chronic viral hepatitis. Gut 2003;52:404-9.  Back to cited text no. 2
    
3.
Canonico M, Plu-Bureau G, Scarabin PY. Progestogens and venous thromboembolism among postmenopausal women using hormone therapy. Maturitas 2011;70:354-60.  Back to cited text no. 3
    
4.
Shulman M, Jennifer Njoku J, Manu P. Thrombotic complications of treatment with antipsychotic drugs. Minerva Med 2013;104:175-84.  Back to cited text no. 4
    
5.
Elikowski W, Ma³ek M, Kurosz J, Bereszyñska I, Marsza³ek A, Zawilska K, et al . Pulmonary embolism in a 30 year-old man with chronic hepatitis C during therapy with pegylated interferon-α and ribavirin. Kardiol Pol 2010;68:1261-5.  Back to cited text no. 5
    
6.
Okuse C, Adachi K, Katakura Y, Matsunaga K, Ishii T, Matsumoto N, et al. A case of deep venous thrombosis associated with pegylated interfer on α2b plus ribavirin treatment of chronic hepatitis C. J Gastroenterol 2006;41:1231-6.  Back to cited text no. 6
    


    Figures

  [Figure 1], [Figure 2], [Figure 3]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
Abstract
Introduction
Case report
Discussion
Conclusion
References
Article Figures

 Article Access Statistics
    Viewed2469    
    Printed73    
    Emailed0    
    PDF Downloaded138    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]